Lake Huron, 2021Marine Thunderstorm Winds in Lake Huron, August 29, 2021
August 29, 2021 · NWS APX · 3 events in 3 counties and zones
Previously severe storms made their way across northern Michigan during the afternoon, eventually moving out over the Lake Huron waters and producing strong wind gusts from Tawas City to Thunder Bay.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Previously severe storms made their way across northern Michigan during the afternoon, eventually moving out over the Lake Huron waters and producing strong wind gusts from Tawas City to Thunder Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 29, 3:02 PM EST, 38 minutes earlier.
Area forecast discussion, Aug 29, 3:02 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
402 PM EDT Sun Aug 29 2021
.NEAR TERM...(Through Tonight)
Issued at 1102 AM EDT Sun Aug 29 2021
...Severe Storms Possible This Afternoon...
High impact weather potential: Still monitoring severe thunderstorm
potential this afternoon.
Pattern synopsis and forecast:
All eyes directed at rather sharp shortwave trough rotating east
into the northwest Great lakes. Attendant surface low centered north
of Lake Superior, with a fast moving cold front extending south from
this low across central upper Michigan into central Wisconsin.
Warm, moist air continues to funnel north ahead of this front on
the heels of gusty southwest winds...as evident by temperatures
again punching into the 80s and surface dewpoints in the lower
70s. Not a whole lot happening along the front yet...but expect
that to change as it runs into mixed layer cape profiles exceeding
1.5K Joules/kg across northern lower Michigan.
Front will races steadily east this afternoon, exiting stage
right by early this evening. Post-frontal environment will be
cooler and notably drier one, with those conditions likely lasting
much of this upcoming work week.
Primary forecast concerns/challenges:
Addressing shower and storm evolution this afternoon and severe
weather concerns.
Details:
Expect line(s?) of showers and thunderstorms to develop along and
just ahead of the front this afternoon, with these storms sweeping
east across the area...exiting into Lake Huron early this evening.
Much of northern lower Michigan remains in slight risk wording for
severe weather per latest SPC Convective Outlook...definitely
justified given said cape profiles and effective shear values
nearing 30 knots. This should be enough to support well organized
updrafts, with expected linear convective mode and downdraft capes
nearing 1K Joules/kg supporting damaging wind gusts with the most
intense cells. Cape through the hail growth region is not
particularly impressive, but any rotating updrafts may support
some marginally severe size hail. Expected convective mode does
not support tornado development, but cannot completely rule out an
isolated spin-up along any bowing segments. Definitely not
expecting a widespread severe weather event...but trends
definitely support at least isolated to scattered severe weather
potential this afternoon. Definitely continue to monitor as we
head through this afternoon.
Shower/storm threat ends as front passes, with dry conditions
expected during the overnight hours. Cooler and drier tonight, with
lows dropping back into the upper 50s to lower 60s.
&&
.SHORT TERM...(Monday through Wednesday)
Issued at 358 PM EDT Sun Aug 29 2021
...Cooler and Much Less Humid...
High impact weather: None is expected.
A trough will extend from the Great Lakes into eastern Canada. This
setup will bring seasonably cool and much less humid air into the
region through the period. Do not expect any rain during this time
although can not totally rule out an instability afternoon shower
popping up. Temperatures will be a few degrees above normal Monday
with highs ranging from the mid 70s to low 80s. Highs Tuesday and
Wednesday should be near normal with highs in the low and mid 70s.
Lows in the low and mid 50s Monday night and the chilly mid 40s to
low 50s Tuesday night.
&&
.LONG TERM...(Wednesday night through Sunday)
Issued at 358 PM EDT Sun Aug 29 2021
...Seasonable Temperatures with Shower Chances...
High impact weather potential: None is expected.
Surface high pressure will settle over the area Wednesday night
leading to a very chilly night with lows mainly in the 40s with
perhaps a couple of isolated upper 30s possible. Increasing
ridging aloft across the region Thursday will give way to nearly
zonal flow aloft Friday into the weekend. Periodic waves moving
through this flow Thursday through Sunday will lead to occasional
chances for showers and perhaps a thunderstorm or two. The timing
of these waves can hopefully be pinned down as we get closer but
not expecting a three day washout by any means. Temperatures are
expected to be near to slightly above normal seasonal normals.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM EDT Sun Aug 29 2021
Main concern will be the ongoing convection, that will continue
through the day, and into the evening. A cold front will move
through N Lower MI by the afternoon, which is/will produce more
showers and thunderstorms. The soupy air mass with dewpoints
around 70F this morning, will continue into the afternoon. This
could help to restrict VSBYs in and near the vicinity of
thunderstorms. However, once the front moves through, the moisture
will be ushered out of the region. There may be some VSBY
restrictions near HTL by Monday morning, but for the most part,
am not expecting much if any issues at the TAF sites.
&&
.MARINE...
Issued at 313 AM EDT Sun Aug 29 2021
Today through Monday Night...Thunderstorms, possibly severe will be
over the open and nearshore waters during the day, especially in the
afternoon, as the cold front moves through the Upper Great Lakes.
the pressure gradient will tighten up some today, and produce small
craft gusts, and wave of 3-5 feet in some of the nearshore waters,
especially on Lake Michigan. By the evening, the front looks to be
through the region, and the pressure gradient relaxes so that the
winds will begin to diminish overnight. The waves may take a bit to
subside, but the expectation is for the wind to below small craft
for Monday and Monday night, as well as the waves.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
020-025-031-095-096-098-099.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>347.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&
NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...JL
MARINE...JLHazardous weather outlook, Aug 29, 9:44 AM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1044 AM EDT Sun Aug 29 2021
MIZ016>018-020>036-041-042-086>088-095>099-301200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1044 AM EDT Sun Aug 29 2021
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Through tonight.
Thunderstorms are expected to develop this afternoon across
northern Michigan. Isolated severe storms are possible, especially
from 2 pm to 6 pm. Damaging wind gusts and hail to one inch in
diameter are the primary severe weather concerns.
There is a high swim risk due to rip currents today for some of
the Lake Michigan beaches of northwest lower and eastern upper
Michigan. Please see the latest surf zone forecast for additional
details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1044 AM EDT Sun Aug 29 2021
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Through tonight.
Thunderstorms are expected to develop this afternoon across the
nearshore waters surrounding northern Michigan. Isolated severe
storms are possible. Gusty winds and hail to one inch in diameter
are the primary severe weather concerns.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 29, 1:16 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
216 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST PETOSKEY 45.38N 84.96W
08/29/2021 E58 MPH LMZ342 MI PUBLIC
&&Local storm report, Aug 29, 2:00 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG HARBOR SPRINGS 45.44N 84.99W
08/29/2021 EMMET MI PUBLIC
TREES DOWN.
&&Local storm report, Aug 29, 2:09 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
309 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 3 SE TOPINABEE 45.45N 84.54W
08/29/2021 CHEBOYGAN MI PUBLIC
TREES DOWN ON EAST MULLET LAKE RD.
&&Local storm report, Aug 29, 2:34 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
334 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 1 SSW CHARLEVOIX 45.31N 85.26W
08/29/2021 CHARLEVOIX MI PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&Local storm report, Aug 29, 3:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG FAIRVIEW 44.72N 84.05W
08/29/2021 OSCODA MI PUBLIC
TREES DOWN.
&&Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi 5 Nm Offshore to Us/Canadian Border
- When
- August 29, 3:40 PM EST
- Where
- Presque Isle Light to Sturgeon Point Mi 5 Nm Offshore to Us/Canadian Border forecast zone, 3.98 mi WNW of Northern Lake Huron Buoy
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.350, -82.840
Mesonet station 45003 30 E Presque Isle.
Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary
- When
- August 29, 3:40 PM EST
- Where
- Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 2.76 mi S of North Point
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.990, -83.270
Mesonet station 45162 12 NE Black River.
Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- August 29, 3:49 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, Tawas Point
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.250, -83.460
Mesonet station xtaw Tawas Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 29 to 31, 202112 deaths · 6 events
- Tropical Storm and Flash Flooding in Mississippi, August 29 to 30, 2021$2.5 million · 52 events
- Heat in Arizona, August 29, 20211 death · 1 event
- Tropical Storm in Louisiana, August 29, 2021$2.8 million · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 31, 2021$180,000 · 55 kt wind · 10 events
- Debris Flows and Flood in California, August 29 to 31, 2021$111,000 · 18 events
- Lightning Strike in Texas, August 29, 2021$250,000 · 1 event
- Tornadoes and Tropical Storm in Alabama, August 29 to 31, 20213 injured · EF1 · 12 events
- Flood and Damaging Wind in Texas, August 29, 2021$100,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Wind in California, August 29 to 30, 2021$66,000 · 62 kt wind · 5 events
- Flash Flood and Hail in Virginia, August 29, 20212 injured · $21,000 · 50 kt wind · 7 events
- Damaging Winds in Michigan, August 29, 2021$17,000 · 52 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983638, 983639, 983640.